Alert archive / Kansas / River Flood Warnings in 2011
River Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Dec 19, 2011, 7:00 PM CST for Sumner County, Kansas. It took effect at Dec 20, 2011, 12:16 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2011, 7:00 PM CST (01:00 UTC)
- In effect from
- Dec 20, 2011, 12:16 AM CST
- Expired
- Dec 20, 2011, 7:23 AM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chikaskia River near Corbin (CBNK1). The gauge peaked at 9.55 ft at Dec 20, 2011, 12:00 AM CST.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 19 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
340
WGUS43 KICT 200100
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CST MON DEC 19 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS...
CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.
&&
KSC191-201500-
/O.NEW.KICT.FL.W.0008.111220T0616Z-111221T1041Z/
/CBNK1.1.ER.111220T0616Z.111220T1200Z.111220T2241Z.NO/
700 PM CST MON DEC 19 2011
THE NATIONAL WEATHER SERVICE IN WICHITA, KS HAS ISSUED A
* FLOOD WARNING FOR
THE CHIKASKIA RIVER NEAR CORBIN.
* FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON.
* AT 6:00 PM MONDAY THE STAGE WAS 6.4 FEET.
* FLOOD STAGE IS 10.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY TUESDAY MORNING AND
CONTINUE TO RISE TO NEAR 12.1 FEET BY TUESDAY MORNING. THE RIVER
WILL FALL BELOW FLOOD STAGE EARLY TUESDAY EVENING.
* IMPACT...AT 10.0 FEET...FLOODING OF LOW-LYING AREAS CAN BE
EXPECTED...ESPECIALLY ALONG THE RIGHT BANK.
&&
FLD OBSERVED FORECAST 6 AM
LOCATION STG STG DAY TIME TUE WED THU
CORBIN 10.0 6.4 MON 6 PM 12.1 5.3 3.1
$$1 follow-up statement
674
WGUS83 KICT 201323
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
723 AM CST TUE DEC 20 2011
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
KANSAS...
CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.
&&
KSC191-201353-
/O.CAN.KICT.FL.W.0008.000000T0000Z-111221T1041Z/
/CBNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
723 AM CST TUE DEC 20 2011
THE FLOOD WARNING IS CANCELLED FOR
THE CHIKASKIA RIVER NEAR CORBIN.
* AT 7:00 AM TUESDAY THE STAGE WAS 8.3 FEET.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 9.6 FEET. THE
RIVER WILL CONTINUE TO FALL TODAY.
* IMPACT...AT 7.0 FEET...THE LEFT BANK OVERFLOW BEGINS WITH NO SERIOUS
FLOODING.
&&
FLD OBSERVED FORECAST 6 AM
LOCATION STG STG DAY TIME WED THU FRI
CORBIN 10.0 8.3 TUE 07 AM 3.6 3.5 3.2
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Dec 19, 6:00 PM CST, 1 hour earlier.
Area forecast discussion, Dec 19, 6:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 600 PM CST MON DEC 19 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION HAZARDS: IFR/LIFR CONDITIONS PREVAILING IN MIXED PRECIPITATION ACROSS THE AREA TONIGHT INTO TUESDAY. TRANSITION ZONE OF LIQUID OVER TO MIXED SLEET/SNOW WAS ALONG A SALINA TO HUTCHINSON TO MEDICINE LODGE LINE EARLY THIS EVENING. EXPECTING A VERY SLOW MIGRATION EASTWARD OF THIS TRANSITION ZONE INTO SOUTH CENTRAL KS/FLINT HILLS OVERNIGHT INTO TUESDAY AS THE UPPER LOW EJECTS NORTHEASTWARD INTO EASTERN KS. EXPECTING ALL RAIN AT CNU FOR THE ENTIRE PERIOD...WITH RAIN TRANSITIONING TO SLEET THEN SNOW AT SLN...HUT...ICT. SNOW/BLOWING SNOW WILL REDUCE VSBYS TO 1/4 TO 1/2SM AT RSL WITH THESE VERY ADVERSE CONDITIONS SPREADING INTO SLN/HUT LATER TONIGHT INTO TUES AM. SIGNIFICANT SNOWFALL ACCUMULATIONS OF 6 TO 12 INCHES EXPECTED AT RSL/SLN/HUT WITH PERHAPS 1 INCH OF SLEET/SNOW AT ICT BY TUES PM. IFR/LIFR CONDITIONS WILL BE PREVALENT AREA WIDE DURING MUCH OF THE PERIOD. FORECAST CONFIDENCE: HIGH. JMC && .PREV DISCUSSION... /ISSUED 241 PM CST MON DEC 19 2011/ DISCUSSION... FORECAST CONCERN...IMPENDING WINTER STORM TONIGHT AND TUESDAY. TONIGHT THROUGH TUESDAY SYNOPSIS...UPPER LEVEL DATA ANALYSIS FROM 12Z-19Z SHOWS A STRONG UPPER LEVEL NEGATIVE ANOMALY ACROSS NEW MEXICO. SIGNIFICANT MOISTURE CONTINUES TO STREAM NORTHWARD INTO THE REGION. RADAR SHOWING PRECIPITATION EXTENDING FROM EASTERN COLORADO TO KANSAS CITY...JUST ABOUT ECLIPSING ALL OF INTERSTATE 70. PRECIPITATION TYPE AND TIMING OF THE CHANGE OVER ARE GOING TO BE THE MAIN FORECAST CHALLENGES THIS PERIOD. AT 19Z...PRECIPITATION HAS CHANGED TO SNOW ACROSS WESTERN KANSAS /SYRACUSE...ULYSSES...DODGE CITY/ WITH MIXED PHASE PRECIPITATION JUST EAST OF THESE AREAS EXTENDING UP INTO RUSSELL. THIS IS ALREADY A BIT AHEAD OF THE TIMING OF THE 19/12Z NWP CYCLE. THAT SAID...THE 19/12Z NWP CYCLE WAS SLOWER AND WARMER THAN THE 19/00Z RUNS. CURRENT FORECAST SUGGESTS A CHANGE OVER FROM RAIN TO SNOW ACROSS HUTCHINSON BY 20/03Z-06Z AND AROUND 20/12Z AT WICHITA. THE 19/12Z RUNS VARY MOST RIGHT OVER WICHITA. THE NAM SUGGESTS A SCENARIO WHERE THE EVENT WILL BE ALL RAIN WHILE THE GFS SUGGESTS A CHANGE TO SNOW AND A CONTINUATION OF SNOW ALL DAY BY 20/12Z. THIS IS DIRECTLY RELATED TO HOW FAR THE COLD AIR WILL MOVE INTO THE FORECAST AREA. COMPARISONS WITH CURRENT DATA 18Z SUGGEST A SOLUTION CLOSE TO THE GFS GIVEN THE CLOSER THERMODYNAMIC FIELDS TO THE REAL WORLD. THAT SAID...THE NAM SHORT TERM VERIFICATION OVER ALL IS CLEARLY BETTER THAN THE GFS. AS A RESULT...CONFIDENCE IN DEVIATING FROM THE CURRENT FORECAST IS VERY LOW AT THIS TIME GIVEN THE LACK OF CONSENSUS IN THE SMALL SCALE DETAILS. AM GOING TO WAIT UNTIL THE 19/18Z RUNS COME IN TO SEE IF THERE IS CONSENSUS BUILDING BEFORE MAKING ANY CHANGES TO PRECIPITATION TYPE AND TIMING. FINALLY...A COHERENT LINE OF CONVECTION HAS DEVELOPED AND EXTENDED NEAR HUTCHINSON SOUTHEAST THROUGH WICHITA AND SOUTH TO STILLWATER OKLAHOMA. THIS AREA CONTINUES MOVING TO THE NORTHEAST AND WILL MOVE INTO SOUTHEAST KANSAS THIS EVENING. THIS IS A NICE INDICATION OF AN ACTIVE WARM CONVEYOR BELT BRINGING WARM MOIST AIR INTO THIS SYSTEM. MOREOVER...CONVECTION NOTED IN THE LIGHTNING DATA OVER WESTERN TEXAS IS A POSITIVE SIGN THAT SIGNIFICANT EPV REDUCTION IS TAKING PLACE. THIS IS LEADING ME TO BELIEVE THAT A SMALL CHANCE EXISTS FOR GREATER THAN 12 INCHES OF SNOW IN THE HEAVIEST BAND. COOK TUESDAY NIGHT-FRIDAY SNOW WILL DWINDLE TO FLURRIES AND END ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS TUESDAY EVENING...AS THE UPPER LOW MOVES EAST TO THE MID-MISSISSIPPI VALLEY TUESDAY NIGHT. WILL CONTINUE TO SHOW FRIGID MINS OVER THE EXPECTED DEEP SNOW COVER ACROSS PARTS OF CENTRAL KANSAS. A SHORTWAVE UPPER RIDGE WILL TRAVERSE THE AREA ON WEDNESDAY WITH DRY CONDITIONS. WILL ALSO CONTINUE TO UNDERCUT MAXS OVER THE SNOW COVER ACROSS CENTRAL KANSAS. AN UPPER TROF IS PROGGED TO DIG SOUTH OVER UTAH ON WEDNESDAY NIGHT AND BEGIN TO TURN SOUTHEAST ACROSS THE FOUR CORNERS ON THURSDAY. THIS WILL KICK THE REMAINING SOUTHERN STREAM MINOR TROF NORTHEAST...THOUGH STAYING SOUTH OF THE AREA. A CANADIAN COLD FRONT WILL PRECEDE THE FOUR CORNERS TROF ON THURSDAY...WITH AN AREA OF LIGHT SNOW EXPECTED IN THE COLDER AIR AS THE UPPER TROF MIGRATES EAST ACROSS THE CENTRAL PLAINS ON THURSDAY NIGHT INTO FRIDAY. LITTLE CHANGE IN THIS REGARD TO THE GOING FORECAST EXCEPT TO TWEAK POPS UP A BIT AFTER INTER-OFFICE COLLABORATION. SOME VERY LIGHT ACCUMS EXPECTED WITH THE LATE WEEK SYSTEM...MAINLY AN INCH OR LESS OF SNOW. SATURDAY-MONDAY A DRY AND GENERALLY CHILLY WEATHER PATTERN LOOKS TO SET UP FOR THE HOLIDAY WEEKEND...WITH A MEAN RIDGE ALONG THE WEST COAST AND TROUGHING ACROSS THE EASTERN CONUS. THIS WILL TEND TO SEND PERIODIC COLDER AIR INTRUSIONS ACROSS THE MIDWEST AND ACROSS THE PLAINS. SO WILL KEEP TEMPERATURES BELOW LATE DECEMBER CLIMO. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 32 33 19 42 / 100 100 10 0 HUTCHINSON 28 30 13 35 / 100 100 10 0 NEWTON 30 31 17 38 / 100 100 10 0 ELDORADO 32 34 21 42 / 100 100 20 0 WINFIELD-KWLD 36 37 22 44 / 100 100 20 0 RUSSELL 25 29 8 30 / 100 100 10 0 GREAT BEND 25 29 8 30 / 100 100 10 0 SALINA 28 31 10 32 / 100 100 10 0 MCPHERSON 28 30 11 34 / 100 100 10 0 COFFEYVILLE 42 44 25 45 / 100 80 40 0 CHANUTE 38 40 23 43 / 100 80 40 0 IOLA 38 39 23 43 / 100 80 40 0 PARSONS-KPPF 40 43 25 45 / 100 80 40 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR KSZ053- 068>070-082-083-091-092. WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR KSZ048>052-067- 082. WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR KSZ032-033-047. &&
Hazardous weather outlook, Dec 19, 4:04 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 404 PM CST MON DEC 19 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 404 PM CST MON DEC 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A SIGNIFICANT WINTER STORM WILL IMPACT THE REGION WITH HEAVY SNOW AND STRONG WINDS THROUGH TONIGHT. THE GREATEST SNOW ACCUMULATIONS ARE EXPECTED ACROSS CENTRAL KANSAS. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WINTER STORM WILL CONTINUE THROUGH AT LEAST TUESDAY MORNING...WITH PRECIPITATION ENDING SOMETIME TUESDAY AFTERNOON AND EVENING ACROSS THE REGION. WIND CHILLS WILL DROP TO ZERO TO AS LOW AS 5 BELOW ACROSS CENTRAL KANSAS WEDNESDAY MORNING. THERE IS A CHANCE OF LIGHT SNOW LATE THURSDAY INTO EARLY FRIDAY. VERY LIGHT ACCUMULATIONS UP TO AROUND AN INCH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER REPORTS OF WINTER WEATHER INCLUDING SNOW...SLEET AND FREEZING RAIN ARE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK/KED
In the hours before
Local storm report, Dec 19, 3:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CST MON DEC 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM SNOW RUSSELL 38.89N 98.85W
12/19/2011 E0.0 INCH RUSSELL KS LAW ENFORCEMENT
HEAVY SNOW FALLING AND ROADS SLUSHY WITH SEVERAL SLIDE
OFFS ACROSS THE COUNTY.
&&
KEDLocal storm report, Dec 19, 3:12 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CST MON DEC 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM SLEET ELLSWORTH 38.74N 98.23W
12/19/2011 E0.00 INCH ELLSWORTH KS TRAINED SPOTTER
RAIN HAS CHANGED TO ALL SLEET FOR TIME BEING.
&&
KEDLocal storm report, Dec 19, 3:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CST MON DEC 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM SNOW RUSSELL 38.89N 98.85W
12/19/2011 E1.5 INCH RUSSELL KS LAW ENFORCEMENT
SNOWFALL ESTIMATE OF 1 TO 2 INCHES.
&&
KEDLocal storm report, Dec 19, 3:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CST MON DEC 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM SNOW WALDO 39.12N 98.80W
12/19/2011 M0.5 INCH RUSSELL KS TRAINED SPOTTER
ONE-HALF INCH OF SNOW ACCUMULATION.
&&
KEDLocal storm report, Dec 19, 4:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CST MON DEC 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM SNOW 10 SE RUSSELL 38.79N 98.72W
12/19/2011 E2.0 INCH RUSSELL KS TRAINED SPOTTER
&&
KEDLocal storm report, Dec 19, 6:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CST MON DEC 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM SNOW WALDO 39.12N 98.80W
12/19/2011 E3.0 INCH RUSSELL KS TRAINED SPOTTER
BLOWING SNOW AND REDUCED VISIBILITY WAS ALSO REPORTED.
&&
JMCNearby
River Flood Warnings in Kansas, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.